Colorado, 2004

Hail in Colorado, July 28, 2004

July 28, 2004 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 1:15 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 1:15 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT WED JUL 28 2004

.SHORT TERM DISCUSSION...STORMS ARE HAVING A DIFFICULT TIME IN
POST-FRONTAL ENVIRONMENT.  SUBSIDENCE HAD PUT THE KIBOSH ON STORMS
THRU THE ELY AFTN...BUT CONVECTION HAS BEEN ON THE UPSWING THE PAST
15-30 MINUTES.  ACARS DATA INDG DECENT LAPSE RATES THRU 850-500 MB
AND WITH THE GOOD MSTR AVBL IN THIS LYR TSTMS WL BCM MORE WDSPRD ALG
THE FTHILLS AND IN THE HIGH COUNTRY THIS AFTN.  STEERING WINDS ARE
FM THE NORTH...SO NOT EXPECTING MUCH TO MIGRATE EAST OF I-25 THIS
AFTN.  STORMS ARE OF THE PULSE VARIETY AS ATM NOT TOO WELL SUITED TO
DEEP SUSTAINED CONVECTION TODAY.  A FEW STORMS NR THE WY BORDER MAY
PRODUCE SOME HAIL...BUT NO WIDESPREAD SVR OUTBREAK EXPECTED TODAY.
FLOODING NOT TOO LIKELY EITHER AS THE UPSLOPE THAT WAS EXPECTED
TODAY IS NOT COMING TO FRUITION.  OUT ON THE PLAINS...A WEAK WAVE
MOVG THRU NEBR THIS AFTN WILL HELP SPARK CONVECTION IN THE NEBR
PANHNDL THIS AFTN...SOME OF WHICH MAY SPILL INTO OUR AREA DUE TO THE
NELY STEERING WINDS.  STORMS SHOULD COME TO AN END AFTER SUNSET.

TMRW...ANOTHER WEAK WAVE WL PASS THRU THE AREA.  DIV-Q FIELDS INDG
SOME WEAK LIFT ARND 18Z.  MSTR WL BE A LTL LESS DEEP UNTIL LATE IN
THE AFTN WHEN MSTR PROGD TO INCRS IN THE UPR LVLS.  SELY FLOW NR THE
SFC WL INCRS DURING THE AFTN...BUT PRESS GRADS INDG WIND VELOCITIES
WL BE PRETTY WEAK UNTIL 00Z.  MDLS INDG A DENVER CYCLONE WL DVLP...
BUT THE WINDS MAY BE TOO WEAK UNTIL LATE IN THE DAY...SO WINDS MAY
NOT BCM NELY ACRS THE CITY UNTIL 22Z OR SO.  FOR THAT REASON...WL GO
A COUPLE OF DEGREES ABV GFS GDNC NUMBERS WHICH HAVE BEEN RUNNING TOO
COOL ANYWAY WITH MAX TEMPS ARND 80 FOR THE FNT RANGE.  SCT AFTN
TSTMS XPCTD AGAIN...BUT PLAINS MAY BE TOO STBL FOR MUCH TO DVLP
THERE.  WL TRIM BACK POPS TO THE ISOLD CATEGORY EXCEPT IN THE
FTHILLS AND FRONT RANGE WHERE WE WILL HOLD ONTO LOW SCT POPS.

.LONG TERM DISCUSSION...BIGGEST CHANGE TO THE LONG TERM PORTION OF
THE FCST WILL BE TO REDUCE AND/OR ELIMINATE POPS FRIDAY...SATURDAY
AND SUNDAY. MODELS HAVE BEEN TRENDING DRIER WITH EACH RUN...AND
TODAY/S RUNS WERE NO EXCEPTION. EVEN THOUGH BOTH THE ETA AND GFS
SHOWED THE PRESENCE OF A WELL DEVELOPED DENVER CYCLONE ON
THURSDAY...AND THE DEVELOPMENT OF LOW LEVEL UPSLOPE FLOW WITH
PASSAGE OF A FRONTAL SURGE ON FRIDAY...FORCING FOR THUNDERSTORMS
LOOKS MARGINAL WITH MID-LEVELS CONTINUING TO DRY AND STABILIZE WITH
THE APPROACHING UPPER LEVEL RIDGE. MODEL SOUNDINGS ALSO INDICATE A
GRADUAL DECREASE IN PRECIPITABLE WATER VALUES...MOST NOTABLY FROM
FRIDAY TO SATURDAY. VALUES IN THE 0.70-0.80 INCH RANGE ON FRIDAY
LOWER TO THE 0.40-0.50 INCH RANGE OVER THE WEEKEND. THE OTHER LESS
NOTABLE CHANGES TO THE FORECAST WILL BE TO REDUCE CLOUD COVERAGE
SOME AND TO GRADUALLY RAISE TEMPERATURES BEGINNING FRIDAY. THE
LATEST GFS MOS GUIDANCE FOR DENVER HAS A MAX TEMP OF 85F. THAT/S UP
6 DEG F FROM WHAT WAS GIVEN BY THE 27TH/00Z MODEL RUN. UPPER LEVEL
RIDGE OVER THE INTERIOR WEST IS FORECAST TO MIGRATE EASTWARD OVER
THE FOUR CORNERS REGION DURING THE WEEKEND. SHOULD SEE A GRADUAL
RISE IN TEMPERATURES THROUGH THE WEEKEND...AND POSSIBLY A RETURN TO
90 DEGREE TEMPERATURES ON THE PLAINS BY MONDAY.

MONDAY AND BEYOND...MEDIUM RANGE MODELS PRETTY MUCH AGREE ON THE
EASTWARD PROGRESS OF THE UPPER RIDGE. BY EARLY NEXT WEEK...GFS
SHIFTS THE 500 MB RIDGE AXIS JUST EAST OF THE CONTINENTAL DIVIDE...
POTENTIALLY OPENING UP THE DOOR TO AN INFLUX OF SUBTROPICAL
MONSOONAL MOISTURE. MUCH OF THE MOISTURE TRAPPED UNDER THE RIDGE
APPEARS TO BE LOCATED AT MID AND UPPER LEVELS...HOWEVER BY TUESDAY
OR WEDNESDAY WE COULD SEE THIS MOISTURE LOWERING BEFORE THE FLOW
ALOFT BECOME ZONAL AGAIN. FOR NOW WILL HOLD ONTO THE SLIGHT CHANCE
OF AFTERNOON AND EVENING T-STORMS ALREADY IN THE FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

046/BAKER
Hazardous weather outlook, Jul 28, 9:32 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1032 AM MDT WED JUL 28 2004

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1032 AM MDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT MOVED THROUGH THE AREA EARLY THIS MORNING.
BEHIND THE FRONT...STRONG NORTHERLY FLOW HAS DEVELOPED.  LATER THIS
AFTERNOON...THE ATMOSPHERE WILL BECOME MARGINALLY UNSTABLE ACROSS
THE HIGH COUNTRY AND ADJACENT AREAS OF THE FRONT RANGE.  THIS WILL
LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING...MAINLY EAST
OF THE DIVIDE.  WINDS NEAR THE SURFACE WILL BECOME MORE
NORTHEASTERLY AS THE DAY WEARS ON...AND THUS ANY THUNDERSTORM WHICH
DEVELOPS WILL NOT MOVE EAST OF I-25.  NO SEVERE THUNDERSTORMS ARE
EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH FRIDAY...ALTHOUGH CHANCES WILL DECREASE EACH DAY AS DRIER
HIGH PRESSURE AIR BEGINS TO MOVE IN FROM THE WEST. A FEW STORMS
MAY STILL BECOME SEVERE ON THE NORTHEAST PLAINS LATE THURSDAY
AFTERNOON AND EVENING WHERE LOW LEVEL MOISTURE...WIND SHEAR AND
INSTABILITY WILL BE MORE FAVORABLE. HAIL AND LOCALLY HEAVY RAIN WILL
BE THE MAIN CONCERN. SATURDAY THROUGH TUESDAY...THE WARMING AND
DRYING WILL CONTINUE ACROSS THE OUTLOOK AREA AS THE RIDGE OF HIGH
PRESSURE MOVES OVER COLORADO. AS A RESULT ONLY ISOLATED LATE DAY
THUNDERSTORMS ARE EXPECTED OVER THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/BAKER

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
July 28, 3:42 PM MST
Where
Adams County, Thornton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.883, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417095.